Oregon, 2010

Wildfire in Oregon, July 27 to 31, 2010

July 27 to 31, 2010 · NWS PDT · 1 event in 1 county or zone

The Buckhorn Complex was started by lighting around 1048 am on July 27. It burned 4588 acres of sage, juniper, and grasses 13 miles north of Clarno.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Buckhorn Complex was started by lighting around 1048 am on July 27. It burned 4588 acres of sage, juniper, and grasses 13 miles north of Clarno.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 27, 9:30 AM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 27, 9:30 AM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1030 AM PDT TUE JUL 27 2010

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...A SHORTWAVE MOVING
NORTHEAST BROUGHT LIGHT SHOWERS AND A FEW THUNDERSTORMS OVERNIGHT
AND THIS MORNING.  A CLEARING LINE IS MOVING NORTH...BUT SHOULD NOT
ARRIVE UNTIL AFTERNOON OVER THE COLUMBIA BASIN.  HAVE LOWERED
TEMPERATURES SLIGHTLY AND INCREASED CLOUDS FOR THIS AREA. THE MOIST
SOUTHERLY FLOW HAS BROUGHT DEW POINTS TO THE 50S IN MOST
AREAS...UP 5 TO 10 DEGREES FROM YESTERDAY.  MODELS CONTINUE SHOW
UNSTABLE CONDITIONS FOR THIS AFTERNOON IN THE CLEARING AREAS AND
HAVE KEPT SCATTERED THUNDERSTORMS OVER MAINLY THE SOUTHERN 2/3 OF
THE AREA.  ANOTHER SHORTWAVE CURRENTLY NEAR THE CALIFORNIA COAST
SHOULD MOVE INTO THE OVERNIGHT AND KEEP THE SHOWER/THUNDERSTORM
THREAT INTO WEDNESDAY.

&&

.AVIATION...18Z TAFS...LIGHT SHOWERS ACROSS THE COLUMBIA BASIN EAST
TO THE BLUE MOUNTAINS (NEAR KALW AND KPDT) WILL GRADUALLY DECREASE
THIS MORNING. CLEARING SKIES WILL LEAD TO THE DEVELOPMENT OF
THUNDERSTORMS AGAIN THIS AFTERNOON WITH CB MENTIONED FOR KRDM...KPDT
AND KALW AS THUNDERSTORMS COULD DEVELOP NEAR THESE TAF LOCATIONS. A
DISTURBANCE WILL KEEP THUNDERSTORMS THAT HAVE DEVELOPED GOING INTO
THE EVENING HOURS AND OVERNIGHT. VFR CONDITIONS WILL
PREVAIL...THOUGH LOCAL MVFR CONDITIONS ARE POSSIBLE UNDER THE
HEAVIEST SHOWERS. WIND GUSTS TO 35 KTS COULD OCCUR IN THE VICINITY
OF THUNDERSTORMS AS WELL.  DMH

&&

.PREV DISCUSSION... /ISSUED 430 AM PDT TUE JUL 27 2010/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...AN UPPER TROUGH
CONTINUES TO SIT ALONG THE WEST COAST WITH A HIGH PRESSURE RIDGE
OVER THE ROCKY MOUNTAINS. THIS IS RESULTING IN A WARM AND UNSTABLE
SOUTHWEST FLOW ALOFT OVER THE FORECAST AREA. THE INSTABILITY
COMBINED WITH STRONG SURFACE HEATING AND INCREASING MID LEVEL
MOISTURE HAS CAUSE NUMEROUS THUNDERSTORMS ON MONDAY AFTERNOON AND
EVENING...AND THAT SCENARIO IS LIKELY TO REPEAT ITSELF THIS
AFTERNOON AND EVENING AND AGAIN ON WEDNESDAY AFTERNOON AND EVENING.
CURRENTLY THERE ARE THUNDERSTORMS FORMING OVER SOUTHERN...CENTRAL
AND NORTHEAST OREGON AS WELL AS THE BLUE MOUNTAINS OF SOUTHEAST
WASHINGTON DUE TO AN OUTFLOW BOUNDARY FROM STRONG STORMS EARLIER IN
SOUTHEAST OREGON AND SOUTHWEST IDAHO. ALSO A WEAK SHORTWAVE
DISTURBANCE MOVING INTO SOUTHERN AND CENTRAL OREGON IS ADDING
ADDITIONAL DYNAMIC LIFTING OF AN ELEVATED UNSTABLE LAYER. AS THE
UPPER TROUGH MOVES INLAND LATER TODAY AND ON WEDNESDAY THERE WILL
LIKELY BE THUNDERSTORMS THAT ARE BETTER ORGANIZED WHICH WILL HAVE
THE POTENTIAL TO BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE AREAL COVERAGE OF THUNDERSTORM ACTIVITY TODAY AND
WEDNESDAY IS EXPECTED TO INCREASE AND SPREAD FARTHER NORTH TO
INCLUDE PORTIONS OF THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN
FOOTHILLS AS WELL AS NORTH CENTRAL OREGON. MOST STORMS WILL PRODUCE
LITTLE RAINFALL WHICH WILL MOSTLY EVAPORATE BEFORE REACHING THE
GROUND. VERY WARM TO HOT TEMPERATURES WILL PERSIST DURING THE NEXT
FEW DAYS AS WELL...BUT IT WILL NOT BE QUITE AS HOT AS THE PAST
COUPLE OF DAYS...BUT NEVERTHELESS CAN STILL EXPECTED MAX
TEMPERATURES IN THE 90S IN THE LOWER ELEVATIONS AND UPPER 70S TO MID
80S MOUNTAINS. 88

LONG TERM...THURSDAY THROUGH TUESDAY...THE TROUGH WILL REMAIN
OFFSHORE ON THURSDAY...THUS SOUTHWEST FLOW WILL CONTINUE TO BRING
MID-LEVEL MOISTURE INTO THE AREA. HOWEVER...SOMEWHAT DRIER
CONDITIONS CAN BE EXPECTED DUE TO THE PRESENCE OF A WEAK HIGH
PRESSURE RIDGE THAT WILL MOVE INTO THE REGION BEHIND WEDNESDAYS
SHORTWAVE. NEVERTHELESS...SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE...ESPECIALLY ALONG THE EAST SLOPES OF THE CASCADES AND FROM
CENTRAL OREGON THROUGH THE NORTHEAST MOUNTAINS. THEN AS THE TROUGH
MOVES CLOSER TO THE COAST ON FRIDAY THE AXIS OF MOISTURE AND
INSTABILITY WILL SHIFT SLIGHTLY EASTWARD. AS A RESULT...ANY
THUNDERSTORMS THAT DEVELOP SHOULD BE LIMITED TO THE EASTERN THIRD OF
THE COUNTY WARNING AREA...I.E. GRANT COUNTY THROUGH THE BLUE AND
WALLOWA MOUNTAINS. YET THE POTENTIAL DOES EXISTS FOR AN OROGRAPHICAL
INDUCED THUNDERSHOWER NEAR THE CASCADE CREST AS WELL. BY SATURDAY
THE TROUGH IS EXPECTED TO MAKE LANDFALL. DEPENDING ON THE SPEED OF
THIS PROGRESSION...SATURDAY AFTERNOON COULD BE DRY OR ANOTHER ROUND
OF THERMALLY INDUCED SHOWERS AND THUNDERSTORMS COULD IMPACT THE
EASTERN MOUNTAINS. TEMPERATURES THURSDAY THROUGH SATURDAY WILL BE
WARM WITH LOWER ELEVATION HIGHS IN THE UPPER 80S TO UPPER 90S. THEN
ON SUNDAY TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES COOLER DUE
TO A WEAK MARINE PUSH BROUGHT BE THE TROUGH. DRIER CONDITIONS CAN
ALSO BE EXPECTED ON SUNDAY SINCE THE MEAN FLOW WILL BECOME MORE
WESTERLY...CUTTING OFF THE MONSOONAL MOISTURE PLUME. MONDAY AND
TUESDAY SHOULD BE SIMILAR TO SUNDAY...BUT AT THIS TIME SCALE THERE
IS STILL A LOT OF UNCERTAINTY IN THE EXTENDED RANGE FORECAST.
TRIMARCO

FIRE WEATHER...CRITICAL FIRE CONDITIONS ARE EXPECTED AGAIN TODAY AND
WEDNESDAY FROM CENTRAL OREGON EAST AND NORTHEAST OVER THE BLUE
MOUNTAINS OF EASTERN OREGON AND SE WASHINGTON AS WELL AS THE
STRAWBERRY AND ELKHORN MOUNTAINS IN GRANT AND BAKER COUNTIES (FIRE
WEATHER ZONES 611...630...632...633 AND 638). RED FLAG WARNINGS ARE
IN EFFECT FOR THESE AREAS BOTH TODAY AND WEDNESDAY FOR ABUNDANT
LIGHTNING AND DRY FUELS ALONG WITH VERY WARM TO HOT TEMPERATURES.
MOST THUNDERSTORMS WILL HAVE SOME RAIN...BUT LIKELY NOT ENOUGH TO
COMPLETELY SUPPRESS ANY NEW FIRE STARTS TODAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE LOWER ELEVATIONS WHERE FINE FUELS ARE THE
DRIEST AND MOST ABLE TO CARRY A FIRE. MAIN CONCERN WILL BE THE
ABUNDANT LIGHTNING AS WELL AS GUSTY WINDS WITH SOME STORMS. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  95  64  90  61 /  20  20  30  30
ALW  96  68  92  66 /  20  20  30  30
PSC  96  66  94  63 /  20  10  30  30
YKM  94  61  93  59 /  10  10  20  20
HRI  96  65  92  61 /  20  10  30  30
ELN  95  60  93  58 /  10  10  20  20
RDM  90  51  88  48 /  30  30  30  30
LGD  89  59  86  58 /  20  20  40  40
GCD  90  58  87  57 /  30  30  30  30
DLS  92  61  89  58 /  20  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY ORZ049-501>506.

     RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY ORZ042-043.

WA...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY WAZ030.

&&

THREAT INDEX
TODAY : YELLOW
WEDNESDAY : YELLOW
THURSDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

79/84/84
Hazardous weather outlook, Jul 27, 4:00 AM PST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE JUL 27 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-281145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, LOWER COLUMBIA BASIN OF WASHINGTON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES

RED FLAG WARNING
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND THIS
EVENING OVER MOST OF THE FORECAST AREA. SOME OF THE STRONGER STORMS
HAVE THE POTENTIAL OF PRODUCING STRONG GUSTY WINDS...BRIEF HEAVY
RAIN AND SMALL HAIL. THERE IS EVEN THE POTENTIAL THAT A STORM MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

FREQUENT LIGHTNING COMBINED WITH HOT AND DRY AIR AT THE SURFACE AND
LOW FUEL MOISTURE WILL CREATE CRITICAL FIRE CONDITIONS TODAY FOR
MOST OF CENTRAL AND NORTHEAST OREGON AS WELL AS THE SOUTHEAST
WASHINGTON BLUE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT FOR THESE
AREAS TODAY AND TONIGHT. PLEASE REFER TO NWS PRODUCT ID PDXRFWPDT
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES

RED FLAG WARNING WEDNESDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS THURSDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH
DAY THROUGH THE REST OF THE WEEK. THE STRONGEST STORMS WILL OCCUR
TODAY AND WEDNESDAY WITH STORMS GRADUALLY DECREASING IN COVERAGE AND
INTENSITY FROM THURSDAY ONWARD. SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG TO SEVERE WITH POSSIBLE LARGE HAIL AND STRONG
DAMAGING WINDS ON WEDNESDAY.

FREQUENT LIGHTNING COMBINED WITH HOT AND DRY AIR AT THE SURFACE AND
LOW FUEL MOISTURE WILL CREATE CRITICAL FIRE CONDITIONS AGAIN ON
WEDNESDAY FOR MOST OF CENTRAL AND NORTHEAST OREGON AS WELL AS THE
SOUTHEAST WASHINGTON BLUE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT
FOR THESE AREAS ON WEDNESDAY AS WELL. PLEASE REFER TO NWS PRODUCT ID
PDXRFWPDT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Wheeler / Southern Gilliam Counties

When
July 27, 10:48 AM PST to July 31, 5:00 PM PST
Where
Northern Wheeler / Southern Gilliam Counties forecast zone
Reported by
Other Federal Agency

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238596.